Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Topeka, KS

June 28, 2016Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:17 AM CDT for Cloud County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 3:17 AM CDT (08:17 UTC)
Expired
Jun 28, 2016, 4:00 AM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:27 AM CDTTSTM WND GST 51Concordia Airport, KS
Jun 28, 3:57 AM CDTTSTM WND GST 606 Ene Delphos, KS
Jun 28, 3:58 AM CDTTSTM WND DMGMiltonvale, KS12 INCH DIAMETER LIMBS DOWN. TRAMPOLINE BLOWN ON TO ROOF. ESTIMATED 70 MPH GUSTS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KTOP 280817
SVRTOP
KSC029-280900-
/O.NEW.KTOP.SV.W.0178.160628T0817Z-160628T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 316 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORDIA...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3959 9784 3963 9778 3964 9767 3947 9737
      3931 9737 3931 9780
TIME...MOT...LOC 0816Z 317DEG 28KT 3955 9768 

HAIL...<.75IN
WIND...60MPH
 
$$

BB
2 follow-up statements
069 
WWUS53 KTOP 280839
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT TUE JUN 28 2016

KSC029-280900-
/O.CON.KTOP.SV.W.0178.000000T0000Z-160628T0900Z/
CLOUD-
339 AM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN CLOUD COUNTY...

AT 337 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF DELPHOS...MOVING SOUTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND AURORA. 

CONCORDIA AIRPORT MEASURED 51 MPH WIND GUSTS WITH THIS STORM...AND
STRONGER WINDS ARE LIKELY OCCURRING WITHIN THIS STORM AT THE CURRENT
TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3946 9782 3947 9766 3954 9758 3953 9748
      3948 9739 3947 9737 3944 9737 3935 9742
      3931 9749 3931 9780
TIME...MOT...LOC 0837Z 337DEG 37KT 3932 9763 

HAIL...<.75IN
WIND...60MPH
 
$$

BB
507 
WWUS53 KTOP 280901
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT TUE JUN 28 2016

KSC029-280911-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-160628T0900Z/
CLOUD-
401 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLOUD COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL EXPECTED WITH THIS THUNDERSTORM.

LAT...LON 3946 9782 3947 9766 3954 9758 3953 9748
      3948 9739 3947 9737 3944 9737 3935 9742
      3931 9749 3931 9780
TIME...MOT...LOC 0858Z 317DEG 28KT 3932 9763 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:54 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 11:54 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1154 PM CDT MON JUN 27 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 309 PM CDT MON JUN 27 2016

A broad upper level trough was located across the upper Great
Lakes and will amplify as it digs southeast across lower MI. The
upper flow will become more northwesterly and a short-wave trough
across eastern WY and will translate southeast across western NE
into central KS by the mid morning hours of Tuesday.

A weak front extend from central IA, southwest into south central
NE, then recurved northwest into the NE PNHDL. There may be enough
surface convergence ahead of the surface front across southeast NE
for isolated to scattered thunderstorms to develop late this
afternoon or early evening. The HRRR model seems to have a handle on
the thunderstorms developing across southwest IA, and shows
thunderstorms developing southwest ahead of the weak surface
boundary, and then moving southeast across much of northeast KS. If
thunderstorms manage to develop across southern NE, they will then
move southeast into the northern counties of the CWA. MLCAPE will be
around 3,000 J/kg and the 0-6 KM effective shear will be 30 KTS.
Therefore, any isolated thunderstorms late this afternoon and early
evening across the northern counties of the CWA may be strong to
severe with the primary hazard being large hail and damaging wind
gusts. If thunderstorms do develop along the weak front late this
afternoon and early evening they should weaken and dissipate through
the mid evening hours.

Tonight, The mesoscale models are showing two thunderstorm complexes
developing across the high plains of eastern CO and western NE. Most
numerical models show these thunderstorm complexes moving south-
southeast across western and central KS, remaining just west of the
CWA. However, the NMM and GFS show the northern thunderstorm complex
that develops across the western NE panhandle, moving southeast
across northwest KS into the western counties of the CWA between 12Z
and 15Z TUE. If an MCS manages to develop it may be able to maintain
itself due the sufficient MUCAPE and vertical windshear. An MCS may
bring the threat for damaging wind gusts to north central KS near
sunrise through the mid morning hours of Tuesday.

Tuesday, after the potential for morning thunderstorms across north
central KS, skies will become partly cloudy. It looks dry for the
remainder of the day. Upslope flow across the higher terrain of
northeast CO, eastern WY and the western NE panhandle will cause
scattered thunderstorms to develop and these storms will organize
into an MCS late Tuesday afternoon across the central high plains.
Highs Tuesday afternoon will reach the mid to upper 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 309 PM CDT MON JUN 27 2016

In general, chances for precip remain in the forecast through the
extended period as models continue to show a conditionally
unstable airmass with possible pertibations within the flow.
Although confidence in storms occurring at any give time are below
normal as the forecast should be driven primarily by mesoscale
features, and thunderstorms in one period could affect the next
couple periods.

For Tuesday night through Thursday, the better chances for
thunderstorms looks to be Wednesday or Wednesday night as there
continues to be signs for a vort max to move through northwest
flow aloft. However there are timing differences with vort max as
well as with the location of a possible convective system among
the various solutions. Because of this, POPs where kept in the 30
to 50 percent range. Models continue to support temps a little
closer to or below normal temps with highs in the lower and mid
80s and lows in the mid 60s.

For Thursday night through the weekend, the ECMWF and GFS are
showing a little better defined cold front moving into the area
and stalling out across east central or southern KS as the
synoptic pattern becomes a little less amplified and flow aloft
becomes a little more westerly. Since there is not a big change in
airmass with the front pushing through well south of the forecast
area, potential instability remains possible with disturbances
coming off the Rockies. Therefore it is difficult to rule out
precip chances through this period as well. The reenforcement of
surface ridging should keep highs in the lower and mid 80s and
lows in the mid 60s through the weekend.

By next Monday, there are indications for shortwave ridging to
develop over the central plains and the thermal ridge to build
back in from the southwest. With no obvious forcing seen in the
models, have trended POPs into the slight chance and temps should
be warming up again with some lower 90s possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1153 PM CDT MON JUN 27 2016

Will continue with VFR forecast. Still appears enough wind and
cloud will keep BR/FG in check. Low probabilities of high-based
precip exist much of this forecast, too low for any inclusion.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Jun 28, 1:57 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUN 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-290700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
157 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE
IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM
BELLEVILLE TO COUNCIL GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE
WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 28, 2:17 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT TUE JUN 28 2016

KSZ008-280745-
REPUBLIC-
217 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC COUNTY UNTIL 245
AM CDT...

AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHESTER...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CUBA AND MUNDEN.

LAT...LON 4000 9762 3990 9737 3977 9737 3973 9755
      3996 9778 4000 9769
TIME...MOT...LOC 0717Z 306DEG 25KT 3994 9766

BB
Special weather statement, Jun 28, 2:40 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT TUE JUN 28 2016

KSZ008-020-280815-
CLOUD-REPUBLIC-
240 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 315 AM CDT...

AT 240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF COURTLAND...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...COURTLAND AND NORWAY.

LAT...LON 3980 9793 3964 9766 3949 9793
TIME...MOT...LOC 0740Z 310DEG 21KT 3974 9793

BB
Special weather statement, Jun 28, 3:10 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT TUE JUN 28 2016

KSZ008-020-280900-
CLOUD-REPUBLIC-
310 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 400 AM CDT...

AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCORDIA...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...MILTONVALE...JAMESTOWN...NORWAY AND AURORA.

LAT...LON 3961 9793 3974 9776 3954 9737 3931 9737
      3931 9780 3958 9793
TIME...MOT...LOC 0810Z 311DEG 24KT 3960 9775

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:50 PM CDTSpecial Weather StatementTOPRiley25 min
Jun 28, 2:17 AM CDTSpecial Weather StatementTOPRepublic28 min
Jun 28, 2:40 AM CDTSpecial Weather StatementTOPCloud35 min
Jun 28, 3:10 AM CDTSpecial Weather StatementTOPCloud50 min
Jun 28, 3:35 AM CDTSevere Thunderstorm WarningTOPOttawa55 min
Jun 28, 3:53 AM CDTSpecial Weather StatementTOPClay52 min
Jun 28, 4:21 AM CDTSpecial Weather StatementTOPDickinson24 min
Jun 28, 4:37 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary38 min
Jun 28, 5:15 AM CDTSpecial Weather StatementTOPGeary, Morris45 min
Jun 28, 5:29 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee46 min
Jun 28, 6:12 AM CDTSpecial Weather StatementTOPOsage, Shawnee, Wabaunsee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.